Kentucky, 2008

Heavy Rain in Kentucky, May 27, 2008

May 27, 2008 · NWS PAH · 1 event in 1 county or zone

A cold front moved slowly south, triggering some thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front moved slowly south, triggering some thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 12:30 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 27, 12:30 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE MAY 27 2008

.DISCUSSION...

LATEST SURFACE ANALYSIS PLACES COLD FRONT ALONG THE NORTHERN BORDER
OF PAH CWA OR I-64 CORRIDOR. LATEST REG RADAR LOOP SHOWS ECHOES
SOUTH,,,WEST...AND NORTH OF CWA. LATEST UPPER ANALYSIS SUPPORT THE
VOID OF CONVECTION OVER THE AREA AS SOME RIDGING WAS INDICATED OVER
THE CWA. IR SAT LOOP ALSO INDICATES WARMING TOPS THROUGH THE MORNING
HOURS.

12Z MON MODEL RUNS FLATTEN OUT THE RIDGING THIS AFTN AS FRONT PUSHES
INTO THE FA. WILL MONITOR ACTIVITY AND MAKE FINAL CALL FOR TONIGHTS
WEATHER WORDING CLOSER TO PRESS TIME. OTHERWISE AGREE VERY WELL WITH
SPC SWODY1 BUT START TO DIVERGE A BIT FROM SWODY2. FOR TONIGHT
EXPECT SEVERE THREAT TO BE LIMITED TO ISOLATED AT BEST. WITH
RELATIVELY LOW CAPES...LESS THAN 500 J/KG...LIS -1...WET BULB ZERO
NEARLY 13K FEET...RATHER BENIGN HODOGRAPH SIGNATURE...ZERO TO 6 KM
AVG SIX KNOTS. IF ANYTHING STRONG GETS GOING IT WILL MOST LIKELY
NEED A BOUNDARY TO WORK WITH SUCH AS THE FRONT OR OUTFLOW BOUNDARY.

EVEN THOUGH THE FRONT SHOULD BE SOUTH OF THE AREA WEDNESDAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES KEPT AT LEAST
SCATTERED SHOWERS IN FOR WEDNESDAY. IN CONTRAST WITH LIS GOING VERY
POSITIVE REMOVED THUNDER MENTION. BY WED AFTN EXPECT ANY PRECIP TO
BE RESTRICTED TO THE FAR SOUTHERN PORTIONS OF THE FA.

BRING HIGH PRESSURE IN THROUGH THE END OF THE WEEK WITH DRY AND
COOLER CONDITIONS. A WEAK COLD FRONT PROGGED TO MOVE THROUGH THE
AREA SAT INTO SAT NIGHT MAINTAINED PRECIP CHC THERE. THEN DRY OUT
AGAIN SUNDAY INTO THE EARLY NEXT WEEK TIME FRAME WITH ANOTHER WEAK
SIGNAL FOR A CHANCE OF PRECIP MONDAY NIGHT THROUGH TUESDAY.

AS FOR TEMPS WENT BELOW MOS IN THE SHORT TERM WITH BOTH TEMPS AND
DEWPOINTS. STILL MIGHT NOT BE LOW ENOUGH AS COLD FRONT IS FAIRLY
SIGNIFICANT WITH TEMPS ALREADY IN THE 50S AND DEW POINTS IN THE 40S
IN CENTRAL IL AND IN.

&&

.AVIATION...

OCNL MVFR CIGS CONTINUE AT TAF SITES AND WILL DO SO THIS AFTN. UPR
LVL WAVE MOVG INTO THE REGION SHOULD INCREASE THE CHANCE OF
CONVECTION THROUGH THE END OF THE DAY. FROPA EXPECTED THIS EVENING
WITH WINDS BECOMING NNE BY 06Z ALL SITES. NAM/GFS BUFR FORECAST
SOUNDINGS SUGGEST MVFR OR BORDERLINE IFR CIGS POST FRONT WITH A
DIMINISHING CHANCE OF CONVECTION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM...KH
SHORT/AVIATION...CN
Hazardous weather outlook, May 27, 8:00 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT TUE MAY 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
900 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND INTO THIS EVENING. THE VAST MAJORITY OF THE THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...SHOULD SURFACE
TEMPERATURES RISE MORE QUICKLY THAN EXPECTED...A FEW STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS. LOCALLY
HEAVY RAINFALL...CAPABLE OF PRODUCING ISOLATED FLOODING...WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT...DECREASING FROM NORTH TO SOUTH...AS A COLD FRONT MOVES
SOUTH OF THE OUTLOOK AREA. ANY LINGERING THUNDERSTORM DEVELOPMENT
IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A CHANCE OF THUNDERSTORMS IS EXPECTED ON SATURDAY...AHEAD OF
ANOTHER COLD FRONT POISED TO MOVE SOUTHWARD INTO THE OHIO VALLEY.
STRONGER WINDS ALOFT...COMBINED WITH AMPLE INSTABILITY AHEAD OF
THE COLD FRONT...MAY LEAD TO WIDESPREAD SEVERE THUNDERSTORMS.
DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE THE LIKELY HAZARDS
ASSOCIATED WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Daviess

When
May 27, 3:40 PM CST to 4:40 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Reported by
Trained Spotter
Coordinates
37.760, -87.120

A spotter measured storm-total rainfall of 2.40 inches of rain at the Highway 231 bypass. Flooding of the typical flood-prone areas occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93181.